WHAT IS IT?
Vitamin A (retinol) toxicity is exactly as it sounds: a condition caused by excessive amounts of vitamin A in the body.
WHAT CAUSES IT?
Typically this condition is caused by the excessive ingestion of vitamin A in the body (such as by taking too many vitamin supplements). Vitamin A can be found in:
- Yellow vegetables
- Egg yolks
Similarly long term usage of retinoid medications (derived from vitamin A) may also be the cause of this condition.
WHY IS IT A PROBLEM?
High levels of vitamin A will accumulate in the liver over time
WHAT MAKES US SUSPECT IT?
High dose vitamin supplementation, usage of vitamin A derived medications (retinoids)
Acute toxicity is characterized by:
- Blurred vision
Chronic toxicity is characterized by:
- Dry skin (scaliness)
- Joint pain
- Hepatic toxicity (look for signs)
- Pseudotumor cerebri
Physical Exam Findings
Vital signs: hypertension may be present in patients with pseudotumor cerebri
Abdominal exam can reveal an enlarged liver
HOW DO WE CONFIRM A DIAGNOSIS?
Serum test of vitamin A can show increased levels within the blood that with a history of excessive Vitamin A intake, can help make the diagnosis.
HOW DO WE TREAT IT?
Stop the intake of vitamin A:
- Discontinue retinoid medications
- Halt dietary intake of vitamin A
HOW WELL DO THE PATIENTS DO?
Patients generally recover well after the intake of vitamin A is halted.
WAS THERE A WAY TO PREVENT IT?
Avoiding excessive intake of vitamin A will prevent this toxicity from occurring.
WHAT ELSE ARE WE WORRIED ABOUT?
Excessive vitamin A during pregnancy can cause various problems including:
- Spontaneous abortion
- Birth defects such as cleft palate and cardiac abnormalities.
Hypercalcemia can be caused by excessive vitamin A intake
OTHER HY FACTS?
Vitamin A is one of the fat soluble vitamins.
ARCHIVE OF STANDARDIZED EXAM QUESTIONS
This archive compiles standardized exam questions that relate to this topic.
Page Updated: 07.24.2016